Arkansas, 2009

Flash Flooding and Heavy Rain in Arkansas, April 28, 2009

April 28, 2009 · NWS MEG · 6 events in 2 counties and zones

Heavy rain from a slow moving surface trough produced flash flooding over portions of East Arkansas on April 28, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Heavy rain from a slow moving surface trough produced flash flooding over portions of East Arkansas on April 28, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 28, 2:54 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 28, 2:54 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 AM CDT TUE APR 28 2009

.DISCUSSION...

HEAVY RAINFALL CONTINUES THIS MORNING OVER PORTIONS OF NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL. A SLOW MOVING SURFACE TROUGH
OVER THE AREA ALONG WITH DEEP MOISTURE AND THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET STREAK POSTIONED OVER THE MISSISSIPPI
VALLEY WILL CONTINUE TO PROVIDE A FAVORABLE ENVIRONMENT FOR
CONVECTIVE REGENERATION OVER THE SAME AREAS INTO EARLY THIS
AFTERNOON. THIS WILL LIKELY ALLOW FOR SOME AREAS TO RECIEVE
SEVERAL INCHES OF RAIN...THEREFORE HAVE ISSUED A FLASH FLOOD WATCH
THROUGH 18Z FOR THESE LOCATIONS. AS THE UPPER JET PULLS AWAY FROM
THE AREA LATER TODAY...EXPECT THE HEAVY RAINFALL THREAT TO DIMINISH.

FURTHER DOWNSTREAM ACROSS NORTHWEST LOUISIANA...LOCAL RADAR DATA
INDICATES A MESOSCALE CONVECTIVE VORTEX (MCV) THAT DEVELOPED FROM
AN OVERNIGHT MESOSCALE CONVECTIVE COMPLEX (MCS) THAT MOVED ALONG
THE LOUISIANA GULF COAST AND HAS SINCE WEAKENED. THIS MCV FEATURE
WILL NEED TO BE MONITORED AS IT MOVES NORTHEAST INTO THE MID SOUTH
THIS AFTERNOON. AREAS ESPECIALLY EAST OF THE MISSISSIPPI RIVER
SHOULD SEE SUFFICIENT DAYTIME HEATING AND DEVELOPING INSTABILITY
BY THIS AFTERNOON AS DEWPOINTS REMAIN IN THE 60S. EXPECT SBCAPE
VALUES TO RANGE FROM 1000-1500J/KG OVER THESE AREAS DURING PEAK
HEATING. THIS INSTABILITY COMBINED WITH LIFT FROM THE MCV MAY
RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
EAST OF THIS MORNINGS CONVECTIVE ACTIVITY. ALTHOUGH SHEAR VALUES
SHOULD REMAIN WEAK OVER THE REGION...MODERATE INSTABILITY MAY
SUPPORT A FEW STRONGER PULSE TYPE STORMS. NOT EXPECTING ANY
ORGANIZED SEVERE WEATHER THOUGH THIS AFTERNOON.

THE MID SOUTH WILL REMAIN ENTRENCHED IN A WARM...MOIST...AND
INCREASINGLY UNSTABLE AIRMASS THROUGH MUCH OF THE WEEK. A SERIES
OF WEAK SHORTWAVE DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL
INTERACT WITH THE UNSTABLE AIRMASS AND RESULT IN CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. ATTEMPTING TO
TIME EACH DISTURBANCE AT THIS POINT REMAINS DIFFICULT...SO HAVE
CONTINUED WITH CHANCE POPS THROUGH FRIDAY. THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER THROUGH THIS PERIOD REMAINS LOW AS
DEEP LAYER WIND FIELDS SHOULD REMAIN WEAK.

MODELS CONTINUE TO DIFFER SOME WITH THE STRENGTH OF A NORTHERN
STREAM SHORTWAVE THAT IS FORECAST TO DIG ACROSS THE GREAT LAKES
REGION BY THE END OF THE WEEK AND INTO THE WEEKEND. THE GFS
CONTINUES TO DIG THE SHORTWAVE DEEPER AS COMPARED TO THE LATEST
ECMWF MODEL. THIS HAS IMPLICATIONS ON THE WEEKEND FORECAST WITH
RESPECT TO A SOUTHWARD MOVING COLD FRONT. THE GFS SOLUTION PUSHES
THE FRONT THROUGH THE MID SOUTH FRIDAY NIGHT AND SATURDAY AND ALL
THE WAY TO THE GULF COAST ON SUNDAY. THE ECMWF IS WEAKER WITH THE
SHORTWAVE AND THEREFORE STALLS THE FRONT OVER SOUTHERN PORTIONS OF
THE FORECAST AREA THROUGH THE WEEKEND. BOTH MODELS AGREE ON MOVING
THE FRONT INTO THE AREA FRIDAY NIGHT AND SATURDAY...THEREFORE HAVE
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS AREAWIDE THROUGH
THIS PERIOD. CONSIDERING THE INCONSISTENCY IN THE MODEL GUIDANCE
HAVE MAINTAINED CHANCE POPS INTO EARLY NEXT WEEK WITH HIGHER THAN
AVERAGE UNCERTAINTY. ALSO HAVE KEPT TEMPERATURES A FEW DEGREES
WARMER THAN MEX GUIDANCE TO ACCOUNT FOR THE POTENTIAL OF A
STALLING FRONT.

MODEL GUIDANCE LIFTS THE FRONT BACK TO THE NORTH THROUGH THE AREA
AS A WARM FRONT LATER MONDAY AND MONDAY NIGHT WITH THE REGION
POSTIONED BACK INTO THE WARM SECTOR BY THE MIDDLE OF NEXT WEEK.
HAVE DECREASED POPS ON TUESDAY WITH A WARM UP IN TEMPERATURES
ANTICIPATED.

JLH

&&

.AVIATION...

06Z TAF CYCLE (28/06Z - 29/06Z)

MAINLY VFR CONDITIONS SHOULD PERSIST FOR THE NEXT 24 HOURS.
HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL AFFECT KJBR THRU 18Z WITH OCCASIONAL LOWERING CEILINGS AND
VISIBILITIES AS A COLD FRONT APPROACHES SLOWLY FROM THE NORTHWEST.
IN ADDITION...SCATTERED THUNDERSTORMS MAY AFFECT KMEM AND KMKL
BETWEEN 12Z AND 22Z...FOR NOW PUT IN VCTS UNTIL CONFIDENCE
INCREASES ON TIMING AND OCCURRENCE. GENERALLY SOUTH TO SOUTHWEST
WINDS BETWEEN 8 AND 12 KTS WILL DIMINISH TO AROUND 5 KNOTS AFTER
SUNSET TUESDAY.

ARS / JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  64  79  66 /  50  30  50  30
MKL  78  60  77  63 /  50  30  50  30
JBR  75  62  77  63 / 100  40  50  30
TUP  82  62  82  62 /  50  20  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLAY-
     CRAIGHEAD-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 28, 3:08 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CDT TUE APR 28 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH EARLY THIS AFTERNOON. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS.

A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON WITH GUSTY
WINDS AND SMALL HAIL. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL ARE
ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN MEMPHIS.

JLH

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 11:17 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Poinsett

When
April 28, 5:20 AM CST
Where
Poinsett County, 0.31 mi S of Waldenburg to 1.14 mi SSW of Weiner Muni Arpt
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
35.566, -90.930

A one vehicle fatal accident occurred due to heavy rain. The accident occurred near Waldenburg on Highway 14. The vehicle hydroplaned and went off the road and struck a tree.

Flash Flood, Craighead

When
April 28, 5:31 AM CST to 7:31 AM CST
Where
Craighead County, 3.1 mi NW of Aggie to 2.91 mi NW of Aggie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.904, -90.687

Heavy rain produced flash flooding at the 400 block of county road 755 about 5 miles north of Jonesboro.

Flash Flood, Craighead

When
April 28, 6:10 AM CST to 8:10 AM CST
Where
Craighead County, Lake City to 0.2 mi WNW of Lake City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.820, -90.430

Heavy rain produced flash flooding along Highway 18 in Lake City.

Flash Flood, Poinsett

When
April 28, 6:10 AM CST to 8:10 AM CST
Where
Poinsett County, 1.46 mi SE of Buffalo Lick to 1.89 mi SE of Buffalo Lick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.654, -90.683

Heavy rain produced flash flooding along Highway 158 in Greenfield.

Flash Flood, Poinsett

When
April 28, 6:10 AM CST to 9:10 AM CST
Where
Poinsett County, 0.37 mi NNE of Shady Grove to 0.79 mi NNE of Merced
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.685, -90.597

Heavy rain produced flash flooding along Highway 69 from west of Trumann to Shady Grove Road. The road was impassable due to high water.

Flash Flood, Poinsett

When
April 28, 7:09 AM CST to 9:09 AM CST
Where
Poinsett County, 0.54 mi NE of Greenfield to 0.66 mi NE of Greenfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.636, -90.714

Heavy rain estimated between 4 and 4 1/2 inches fell in Greenfield overnight. The observer's driveway was flooded and impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Poinsett2009-04-2837MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167189, 165455, 165457, 165458, 165460, 165459.